Ohio, 2016

Heavy Rain in Ohio, February 24, 2016

February 24, 2016 · NWS ILN · 1 event in 1 county or zone

An area of heavy rain developed ahead of a strong low pressure system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An area of heavy rain developed ahead of a strong low pressure system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 24, 4:42 AM EST, 18 minutes earlier.

Area forecast discussion, Feb 24, 4:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
442 AM EST WED FEB 24 2016

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL CROSS NORTHEAST THROUGH THE
OHIO VALLEY TODAY. UPPER LEVEL LOW PRESSURE WILL COMBINE WITH THE
SURFACE LOW THIS EVENING WHEN THEY REACH NORTHERN OHIO...AND RAIN
WILL RAPIDLY CHANGE OVER TO SNOW FROM WEST TO EAST OVERNIGHT AS
THE COLD AIR GETS PULLED IN ON WESTERLY WIND. NORTHWEST FLOW WITH
LAKE ENHANCED SNOW SHOWERS WILL CONTINUE AS A RIDGE OF HIGH
PRESSURE BUILDS IN THE MIDWEST ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BAND OF MODERATE RAINFALL WILL CONTINUE OT LIFT NORTHWARD THROUGH
THE SOUTHERN CWA AND AFFECT PRIMARILY THE NORTHERN CWA THIS
MORNING AND AFTERNOON. SHOWERS AND SOME THUNDERSTORMS WILL LIFT
NORTHWARD INTO THE SCIOTO VALLEY BEHIND A NORTHWARD LIFTING WARM
FRONT. GIVEN THE UPPER LOW IS RAPIDLY APPROACHING THE SURFACE LOW
THROUGH THE DAY...ENOUGH SHEAR WILL BE PRESENT FOR SOME OF THESE
THUNDERSTORMS TO EXHIBIT SUPERCELLULAR PROPERTIES. THE THREAT FOR
SEVERE WEATHER IS HIGHER IN THE LOWER SCIOTO VALLEY AND
NORTHEASTERN KENTUCKY WHERE WARMER TEMPERATURES WILL COMBINE WITH
THE SHEAR AND BRING ADDED STRENGTH TO STORMS THAT MAY DEVELOP IN
THIS AREA. WHILE DEVELOPMENT OF DEEP CONVECTION IS NOT CLEAR CUT
TODAY...IF THESE STORMS ARE PRESENT THEY WILL POSE AN ELEVATED
THREAT FOR DAMAGING WINDS AND A POSSIBLE TORNADO GIVEN THE HIGHER
INSTABILITY EXPECTED IN THE WARM SECTOR.

TEMPERATURES WILL FOLLOW A MOIST ADIABATIC PROFILE IN NORTHWESTERN
CWA TODAY AND ONLY REACH INTO THE LOWER 40S. WARM AIR BEING PULLED
IN THE WARM SECTOR OVER SOUTHERN AND EASTERN CWA WILL SEE READINGS
APPROACH 60...REACHING THE LOW 60S OVER NORTHEAST KENTUCKY AND
SOUTH CENTRAL OHIO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
AS THE LOW CROSSES THROUGH NORTHERN OHIO THIS EVENING COLDER AIR
WILL BE USHERED IN ON WESTERLY WINDS AND RAIN WILL CHANGE OVER TO
SNOW. ACCUMULATIONS WILL BE LIMITED GIVEN THE WARM AND WET GROUND
BUT THE POTENTIAL FOR 1-3 INCHES OF ACCUMULATION IS EXPECTED GIVEN
THE TEMPERATURE PROFILE AND EXPECTED QPF...WITH THE HIGHER AMOUNTS
NOTED NORTH OF METROPOLITAN DAYTON. AS THE COLD AIR PUSHES
IN....SOME WIND GUSTS TO 40 MPH WILL BE POSSIBLE TONIGHT INTO
THURSDAY.

COLD ADVECTION WILL LIKELY KEEP SOME FORM OF SNOW SHOWERS OVER THE
REGION THURSDAY AND THEN TAPER OFF OVERNIGHT. NORTHWEST FLOW WILL
TAP MOISTURE FROM LAKE MICHIGAN AND KEEP THE THREAT OF SNOW
SHOWERS IN THE FORECAST FOR FRIDAY AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE EXTENDED FORECAST PERIOD WILL BEGIN WITH A SHARP TROUGH
DEVELOPING IN THE FAR WESTERN STATES...WITH BROAD RIDGING ACROSS THE
EASTERN TWO THIRDS OF THE COUNTRY. SURFACE HIGH PRESSURE WILL BE
CENTERED OVER THE LOWER MISSISSIPPI VALLEY...MOVING EAST-SOUTHEAST
AND GRAZING PAST THE OHIO VALLEY AND ILN FORECAST AREA.

WHILE THERE IS A SLIGHT CHANCE THAT SOME FLURRIES OR LIGHT SNOW
SHOWERS COULD BE CONTINUING WITHIN THE MIXED BOUNDARY LAYER ON
FRIDAY MORNING...A DRY FORECAST WILL BE MAINTAINED FOR NOW. A THICK
STRATOCUMULUS DECK LOOKS PRETTY LIKELY TO EXIST...AND THIS MAY NOT
CLEAR UNTIL THE EVENING...WHEN WARM ADVECTION ALOFT BEGINS.

A WEAK SHORTWAVE WILL MOVE THROUGH THE REGION FRIDAY NIGHT AND
SATURDAY...BUT WITH VERY LITTLE MOISTURE...AND DRY CONDITIONS ARE
EXPECTED. THE WARM ADVECTION WILL BEGIN TO INCREASE BY
SATURDAY...WITH RIDGING BUILDING IN FOR THE SOUTHEASTERN
STATES...AND A SHIFT TO SOUTHWESTERLY FLOW IN THE LOWER LEVELS OF
THE ATMOSPHERE. IN FACT...SOME GUSTY CONDITIONS COULD BE POSSIBLE ON
BOTH SATURDAY AND SUNDAY...WITH A TIGHTENING PRESSURE GRADIENT
ACROSS THE MIDDLE MISSISSIPPI VALLEY AND INTO THE SOUTHERN GREAT
LAKES REGION.

AS RIDGING MOVES TO THE EAST...THE NEXT SHORTWAVE FORECAST TO AFFECT
THE OHIO VALLEY IS EXPECTED TO MOVE THROUGH ON SUNDAY NIGHT. OVERALL
TIMING AND PLACEMENT ALIGNMENT ON THE 06Z/12Z GFS AND 00Z/12Z ECMWF
ARE GOOD...BUT UNSURPRISINGLY...DETAILS ON THE SPEED OF THE WAVE AND
THE STRENGTH OF A DEVELOPING SURFACE LOW ARE IN MUCH POORER
AGREEMENT. AFTER A COUPLE DAYS OF WARM ADVECTION...WHATEVER
PRECIPITATION OCCURS SHOULD START AS RAIN...AND MAY STAY THAT WAY IN
THE SOUTHERN AND SOUTHEASTERN SECTIONS OF THE FORECAST AREA. A MIX
WITH SNOW WILL BE MORE LIKELY FURTHER TO THE NORTH.

FOR MONDAY AND BEYOND...MODEL DIFFERENCES BECOME TOO LARGE TO
ACCURATELY PREDICT A SPECIFIC DETERMINISTIC RESULT. THERE IS
SIGNIFICANT DISAGREEMENT ON HOW FAR SOUTH A COLD FRONT IS ABLE TO
TRAVEL ON MONDAY AND MONDAY NIGHT...AND THE PROGRESSION OF UPSTREAM
TROUGHING BEYOND THAT POINT IS IN SIGNIFICANT DISAGREEMENT. AFTER
MONDAY...500MB GFSE PERTURBATIONS BECOME COMPLETELY MISALIGNED AND
OUT OF PHASE. THUS...SPECIFICS IN THE FORECAST BEYOND MONDAY ARE
VERY LOW IN CONFIDENCE.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
NOT A LOT OF CHANGE FROM THE PREVIOUS SET OF TAFS.

AREA OF RAIN AHEAD OF DEEPENING LOW PRESSURE HAS REACHED
CVG/LUK. CIGS AND VSBYS WILL DROP TO MVFR/IFR AS THE HEAVIER RAIN
MOVES IN. WINDS WILL INCREASE AS WRMFNT APPROACHES WITH GUSTS
AROUND 20KTS.

AS LOW APPROACHES AFT 12Z...MODELS ARE SHOWING THAT THE STEADY
RAINS WILL COME TO AN END...WITH A TEMPORARY DRY SLOT MOVG OVER
THE TAFS. WITH THE PASSAGE OF THE LOW...ADDITIONAL SHRA/TSRA ARE
POSSIBLE DURING THE AFTN.

AS THE LOW MOVES NE AFT 00Z...COLDER AIR WILL FILTER INTO THE
REGION. SHRA WILL MIX WITH...THEN CHANGE TO SN. WINDS WILL ALSO
INCREASE FROM THE WEST TO NORTHWEST IN THE CAA.

OUTLOOK...MVFR/IFR CEILINGS AND VISIBILITIES ARE EXPECTED WITH
PRECIPITATION INTO THURSDAY. MVFR CEILINGS MAY CONTINUE INTO
FRIDAY. GUSTY WINDS OF 35 TO 40 KNOTS POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ070>074-077>082-088.
KY...FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ089>100.
IN...FLOOD WATCH THROUGH LATE TONIGHT FOR INZ066-073>075-080.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...HATZOS
AVIATION...SITES
Hazardous weather outlook, Feb 23, 4:17 PM EST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EST TUE FEB 23 2016

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-242130-
WAYNE-FAYETTE-UNION-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN-LICKING-PREBLE-
MONTGOMERY-GREENE-PICKAWAY-FAIRFIELD-
417 PM EST TUE FEB 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...CENTRAL OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

RAIN WILL OVERSPREAD THE REGION TONIGHT. PERSISTENT AND STEADY
RAIN MAY CAUSE SOME LOW-LYING AREAS TO FLOOD TOWARDS DAYBREAK
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN WILL CHANGE TO SNOW WEDNESDAY NIGHT AND SNOW MAY ACCUMULATE
TO 1-3 INCHES THROUGH THURSDAY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ075-080-KYZ089>100-OHZ071>074-077>082-088-242130-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
417 PM EST TUE FEB 23 2016

...FLOOD WATCH IN EFFECT FROM 1 AM EST WEDNESDAY THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN THREATS WILL BE
THE POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. IN
ADDITION HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.

RAIN WILL CHANGE TO SNOW WEDNESDAY NIGHT AND SNOW MAY ACCUMULATE
TO 1-2 INCHES THROUGH THURSDAY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.

INZ066-073-074-OHZ070-242130-
FRANKLIN-RIPLEY-DEARBORN-BUTLER-
417 PM EST TUE FEB 23 2016

...FLOOD WATCH IN EFFECT FROM 1 AM EST WEDNESDAY THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

RAIN WILL CHANGE TO SNOW WEDNESDAY NIGHT AND SNOW MAY ACCUMULATE
TO 1-2 INCHES THROUGH THURSDAY.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WEDNESDAY NIGHT INTO
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Hamilton

When
February 24, 5:00 AM EST to 5:30 AM EST
Where
Hamilton County, Blue Ash
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.230, -84.370

A large tree came up by its roots and fell into the roof of a home. Part of the roof collapsed, damaging the bathroom ceiling. The back deck and gutters were also damaged.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613452.